Naloxone empowers everyone to be an immediate responder and save lives in fight against nation’s opioid epidemic
Physician anesthesiologist Dr. Bonnie Milas provides life-saving treatment every day, so when she found her 21-year-old son unresponsive on the kitchen floor, his lips blue, she knew what to do. He was suffering an opioid overdose only hours after being discharged from an inpatient treatment program. She started CPR and administered naloxone, a medication that reverses an opioid overdose by blocking the effects of the drug and restoring breathing and consciousness. Dr. Milas’ quick actions, and naloxone, saved her son’s life and offered him a second chance to heal from his addiction.
Unfortunately, Dr. Milas’ experience is all too common in the U.S. The tragic wave of overdose deaths has not subsided, and the number of fatal overdoses continues to increase each year. According to the Centers for Disease Control and Prevention, there were more than 107,000 drug overdose deaths in the U.S. in 2021, a nearly 15% increase over 2020 and more than any prior year. A majority of these deaths — more than 80,000 in 2021 — involved opioids. And even after doing everything right — including finding appropriate treatment options, maintaining a safe and supportive environment, and using naloxone to treat prior overdoses — Dr. Milas ultimately lost both of her adult sons to the opioid epidemic.
“No one should have to suffer such loss or the deeply unsettling experience of reviving an overdosing loved one, yet this epidemic makes it likely all of us will encounter someone experiencing an overdose at some point. Having naloxone on hand means we have the ability to be immediate responders and make the difference between life and death for a family member, friend or stranger,” said Dr. Milas, clinical professor of anesthesiology and critical care medicine at the University of Pennsylvania in Philadelphia and a member of the American Society of Anesthesiologists’ (ASA) Committee on Trauma and Emergency Preparedness. “While I have no remaining children, naloxone gave me more time with my sons and gave my sons more opportunities to find success. You never know when one more chance will turn into lifelong healing, which is why I am deeply committed to reducing the stigma associated with opioid use disorder and saving lives from opioid overdoses.”
Anyone can witness an overdose
The majority of overdose deaths occur in the victim’s home or in someone else’s home. It takes an average of seven minutes — and far longer in rural areas — for emergency medical services to arrive at the scene of a respiratory arrest. But minutes mean the difference between life and death. Brain damage from lack of oxygen during an overdose begins after five minutes.
Opioid overdoses don’t only impact people who have a prescription for opioids or live with someone with substance use disorder. Moreover, an overdose can happen anywhere, including public spaces, such as restrooms, libraries and parking garages, or on public transportation, such as buses, trains and airplanes. This means everyone needs to be prepared to be an immediate responder. Simple bystander training, like how to administer CPR, and easy access to the lifesaving medication naloxone, can give anyone the ability to potentially save a life.
Why naloxone should be more widely available
Currently, naloxone is available with or without a prescription but is sold behind the pharmacy counter. There is still a significant stigma associated with opioid use, so many people who could carry this medication may be afraid to purchase it.
The American Society of Anesthesiologists represents physician anesthesiologists who play a critical role in the fight against overdoses, starting with effectively and responsibly managing patients’ pain after surgery or chronic pain. The Society strongly supports a recent U.S. Food and Drug Administration advisory panel recommendation to make naloxone — commonly sold as a nasal spray — available over the counter.
“Naloxone is an effective and life-saving medication to reduce the number of opioid-related overdose deaths. While it doesn’t treat the underlying epidemic, it can prevent the most tragic consequences,” said ASA President Michael W. Champeau, M.D., FAAP, FASA. “By expanding community access to naloxone, we also are helping to provide equitable access to a treatment for overdose, which does not discriminate and can happen to anyone anywhere.”
Naloxone is easy to administer, can be used without training and will not cause negative effects if given to someone who doesn’t have opioids in their system. In addition to supporting the over-the-counter sale of naloxone, ASA also recommends the creation of a voucher system, supported by the opioid settlement funds, for patients to receive access to the life-saving medication and a nationwide education and training program on the safe use of over-the-counter naloxone. A mail-to-home option for naloxone — like the U.S. government’s free at-home COVID-19 test program — could be another method to provide wider access to the medication.
Learn more and make a difference
Take the first step toward being an immediate responder. Familiarize yourself with common signs that someone is experiencing an overdose, which include:
- Shallow, slow or irregular breathing (fewer than eight breaths a minute or a gap of more than 10 seconds between breaths)
- Small pupils
- Extreme sleepiness or unconsciousness (e.g., “passed out”)
- Inability to talk
- Blue or gray skin color, with dark lips and fingernails
- Snoring or gurgling sounds
“I vividly remember the emotions I felt performing rescue maneuvers on my child and I can’t imagine what it’s like for those who don’t know what to do until help arrives or don’t have access to naloxone,” Dr. Milas said. “With basic life support skills, access to naloxone and a dose of empathy, we can turn the tide and save lives. It’s what we all would want for our friends, family and loved ones if this happened to them.”
To learn more about naloxone, as well as how to recognize an opioid overdose, react and revive, visit www.REVIVEme.com.